MAUDE Adverse Event Report: MALLINCKRODT MANUFACTURING LLC INOMAX EVOLVE DS (DELIVERY SYSTEM); NITRIC OXIDE ADMINISTRATION APPARATUS

MALLINCKRODT MANUFACTURING LLC INOMAX EVOLVE DS (DELIVERY SYSTEM); NITRIC OXIDE ADMINISTRATION APPARATUS
Model Number 10095
Medical Device Problem Code Low Readings (2460)
Health Effect - Clinical Code Low Oxygen Saturation (2477)
Date of Event 03/24/2025
Type of Reportable Event Serious Injury
Event or Problem Description
The customer contacted mallinckrodt to report they experienced an injector module reverse flow - high priority alarm with their inomax evolve ds device while a patient was receiving inhaled nitric oxide (no) therapy.The patient was initiated on inomax on (b)(6) 2025 with a set dose of 20ppm.The patient was ventilated using a maquet servo-u ventilator in pc/simv mode with a rr40, pc18, ps14, peep+7, fio2 of 50%.The baseline o2 saturation was between 95% and 98% via pulse oximetry.The returned tidal volume was consistently at approximately 9ml.The patient was not breathing above the ventilator at the time.The customer reported that when they transitioned the patient from the inomax dsir plus delivery system to the inomax evolve ds when the injector module reverse flow - high priority alarm and low no - alarm occurred.During this time, the patient experienced oxygen desaturation, and the patient was placed back onto the dsir plus device that had remained at the bedside.The customer reported the patient's oxygen saturation decreased from baseline to a low of 50% during this episode.The customer reported the staff did not bag the patient; however, increased the fio2 on the ventilator and reinitiated inomax with the dsir plus.The patient recovered over 4 minutes with the increase in oxygen.The customer reported once the stable the staff verified the circuit and again attempted to transition the patient and had the same issue repeated.On the second attempt the staff was "ready" and went back to the dsir plus without patient impact.The customer reported fio2 was now at 70% and being weaned back to 50%.The customer stated they did not feel that the event was life threatening, and the event did not result in the permanent impairment of a body function or permanent damage to body structure.The customer stated the event necessitated medical intervention to preclude permanent impairment or damage.The inomax evolve ds device was returned for investigation.
 
Additional Manufacturer Narrative
This case is reportable as a mdr due to the medical intervention of the increased fio2 that was provided to the patient.No trend was detected for the serial number reported in this complaint.Trends were reviewed for complaint categories, injector module reverse flow - high priority, low no - alarm and low oxygen saturation.No trends were detected for these complaint categories.At the time of this report, the analysis and investigation of the device is still in progress.A final report will be submitted once the investigation is complete.Adverse event term: low oxygen saturation.(b)(4).(b)(6) 2025.
 
Additional Manufacturer Narrative
The inomax evolve ds was returned to the regional service center (rsc) for investigation.At the rsc, the device was powered on and passed the pre use checkout with the returned injector module (im).The rsc set the dose to 20 ppm no with 1 lpm o2.The device alarmed low no and monitored 11 ppm no.The rsc turned the flow up to 2 lpm o2 and the low no alarm cleared and the device monitored 16 ppm no.In addition, the returned im flow accuracy was compared to a calibrated reference flow sensor (omega fma-a2311) at flow rates of 2 lpm, 1.5 lpm, 1 lpm and 0.5 lpm and determined to be functioning without issue.Inspection and testing of the returned device and im found no issues with functionality during testing.A review of the service log revealed three occurrences of the injector module reverse flow (imrf) alarms during the time of the complaint.The average airflow measured in the breathing circuit was negative (i.E., less than zero) during each occurrence of the imrf alarms.Therefore, the device entered the imrf alarm state due to the detection of reverse flow (i.E., negative flow) per design.There was 0 ppm of monitored no in the breathing circuit during the first and second imrf alarm indicating the evolve ds sample line was not likely connected to the breathing circuit.This would also explain why the device prompted a low no alarm as the device was not sampling gas from the breathing circuit even though the evolve ds was set to deliver 20 ppm of inomax.The low no alarm cleared after the evolve ds detected 15.62 ppm of inomax; however, the calculated dose being delivered by the evolve ds was 0 ppm.This indicates that inomax is likely being injected into the breathing circuit by the dsir device while the sample line was connected to the evolve ds device.This aligns with the customer's description of the incident as they unsuccessfully attempted to transition the patient from the dsir device to evolve ds multiple times.As part of the investigation, several attempts were made to reproduce the imrf alarms in the test lab using the same servo-u ventilator and a neonate test lung.Disconnecting and subsequent insertion of the evolve ds into a patient breathing circuit did not trigger an imrf flow alarm.Additionally, monitoring the breathing circuit flow with an independent reference sensor during normal use of the evolve ds with the servo-u ventilator detected momentary periods where negative flow was <-0.5 lpm in the inspiratory limb during the exhalation phase.However, it was determined that the evolve ds reverse flow algorithm would not falsely interpret the flow patterns in the breathing circuit as a imrf alarm.An imrf alarm could be reproduced if active ventilation by servo-u was temporarily paused, but this scenario is very unlikely as stopping ventilation of an intubated patient would contravene normal established standard of care.The dsir plus injector module requires an adapter to the dry side of the humidifier.If the user left the dsir plus adapter in place and connected the evolve ds injector module directly to the adapter, connection could only be achieved by connecting the injector module in the reverse set up which would generate an imrf alarm.The most likely root cause for the imrf alarm is due to user error when connecting the injector module into the patient breathing circuit.The most likely root cause for the patient's oxygen desaturation is due to the abrupt discontinuation of inhaled nitric oxide (no) therapy.The customer complaint occurred shortly after training had been completed and the hospital was transitioning from dsir to the evolve ds device.There have been no similar complaints received from this customer since this incident occurred.This assessment is based on information available at the time of the investigation.Complaints are monitored through tracking and trending.If a trend is detected, further investigation will be conducted.Adverse event term: oxygen desaturation (b)(4) p.T.02-oct-2025.

Brand Name
INOMAX EVOLVE DS (DELIVERY SYSTEM)
Common Device Name
NITRIC OXIDE ADMINISTRATION APPARATUS
Manufacturer (Section D)
MALLINCKRODT MANUFACTURING LLC
6603 femrite drive
madison WI 53718
Manufacturer (Section G)
MALLINCKRODT MANUFACTURING LLC.
6603 femrite drive
madison WI 53718
Manufacturer Contact
mark wendelken
440 route 22 east
suite 302
bridgewater, NJ 08807
MDR Report Key21877485
Report Number3004531588-2025-00043
Device Sequence Number12954057
Product Code MRN
UDI-Device Identifier00810055280063
UDI-Public(01)00810055280063
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K222930
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10095
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/24/2025
Supplement Date Received by Manufacturer08/29/2025
Initial Report FDA Received Date04/21/2025
Supplement Report FDA Received Date10/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/09/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age1 MO
Patient SexUnknown